Kansas, 2005

Flash Flood in Kansas, August 22, 2005

August 22, 2005 · NWS GID · 1 event in 1 county or zone

Heavy rain of 3 to 5 inches in the Hunter area resulted in water flowing over county roads and highways, including highway 181.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Heavy rain of 3 to 5 inches in the Hunter area resulted in water flowing over county roads and highways, including highway 181.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 22, 1:21 PM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 22, 1:21 PM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
221 PM CDT MON AUG 22 2005

.SHORT TERM...FOCUS IS ON PRECIP POTENTIAL THROUGH THE WHOLE
PERIOD. LATE MORNING ANALYSIS REVEALED BACKDOOR COLD FRONT HAD
PUSHED THROUGH MUCH OF THE CWA...WITH THE EXCEPTION OF NORTHERN
KANSAS...WHILE SURFACE HIGH WAS LOCATED OVER THE UPR MIDWEST.
ALOFT...WEAK UPR SYSTEM WAS NOTED MOVING INTO THE NEBRASKA
PANHANDLE...EFFECTIVELY CUT OFF FROM THE UPR FLOW GIVEN RIDGING NORTH
OF THE SYSTEM. WEAK ISENTROPIC LIFT AHEAD OF APPROACHING SYSTEM IN
COMBINATION WITH PLACEMENT OF THE BOUNDARY HAS RESULTED IN SCATTERED
SHOWER/THUNDERSTORM DEVELOPMENT THROUGH LATE MORNING...AND WITH
EASTERLY FLOW AND PLENTY OF CLOUDS...TEMPS HAVE STRUGGLED TO CLIMB
IN MANY AREAS.

UPR SYSTEM WILL MOVE LITTLE OVERNIGHT...WITH SHOWER/TSTORM CHANCES
CONTINUING AS WEAK UPGLIDE CONTINUES ACROSS THE AREA. EXPECT
SECOND AREA OF CONVECTION TO MOVE EAST OUT OF THE HIGH PLAINS
OVERNIGHT...LIKELY AFFECTING KANSAS/SOUTHERN NEBRASKA COUNTIES.
UPR SYSTEM WILL FINALLY BE KICKED EAST LATE TOMORROW AS UPR RIDGE
MOVES EAST AND FLOW TURNS SOUTHWESTERLY AHEAD OF NEXT APPROACHING UPR
TROF. CLOUDS LOOK TO LINGER THROUGH MUCH OF THE PERIOD AND AS HIGH
PRESSURE MOVES INTO THE GREAT LAKES...AREA WILL CONTINUE UNDER
EAST/SOUTHEAST FLOW THROUGH THE LOW LEVELS. THIS SHOULD EFFECTIVELY
KEEP TEMPS FROM RISING A WHOLE LOT EACH DAY...WITH 70S/LOW 80S
REASONABLE. BY LATE TUESDAY...LEE TROF BEGINS TO SET UP ONCE AGAIN
OVER THE HIGH PLAINS AS UPR FLOW TURNS SOUTHWEST. WITH WARM ADVECTION
AND GOOD MOISTURE ADVECTION PATTERN SETTING UP INTO THE HIGH PLAINS
AND WEAK SHORTWAVE STILL BEING SHOWN BY THE SHORT-RANGE MODELS MOVING
THROUGH THE FLOW...WOULD EXPECT TO SEE CONVECTION FIRE LATE IN THE
DAY OUT WEST...GRADUALLY MOVING EAST INTO THE CWA OVERNIGHT TUESDAY.
CURRENT FCST LOOKS TO HAVE THIS COVERED WELL AND HAVE MADE FEW
CHANGES. MAIN QUESTION IS JUST HOW LONG CONVECTION/CLOUDS WILL LINGER
ON WEDNESDAY AS WEAK SHORTWAVE MOVES THROUGH THE AREA.  BEST GUESS
WOULD BE THAT CLOUDS WILL LINGER THROUGH MIDDAY BEFORE SUBSIDENCE
BEHIND THE DAPARTING WAVE ALLOWS SKIES TO CLEAR...WITH TEMPS WARMING
A LITTLE BETTER INTO THE 80S.

.LONG TERM...THURSDAY THROUGH MONDAY. THURSDAY IS THE MOST
INTERESTING DAY OF THIS PERIOD. FAIRLY STRONG UPPER LEVEL LOW
PRESSURE WILL PASS TO OUR NORTH...AND DRAG A FRONT INTO THE CWFA
THURSDAY AFTERNOON. INSTABILITY WILL BE IN PLACE ALTHOUGH SHEAR ON
THE LOW SIDE. KEPT POPS IN THE 20 TO 30 COVERAGE RANGE BUT THESE MAY
NEED TO BE RAISED SOME.

THE WEEKEND AND MONDAY APPEAR TO MOSTLY DRY. SHORTWAVE RIDGING
FORECAST TO WORK INTO THE CENTRAL PLAINS AHEAD OF TRANSITIONING
SOUTHWEST FLOW WITH TROUGH IN THE PACIFIC NORTHWEST. HAVE LITTLE
CONFIDENCE WITH ANY PRECIPITATION FORECAST IN THOSE PERIODS AT THIS
TIME. THIS APPROACH SEEMS TO COINCIDE WITH CURRENT THINKING OF
NEARBY OFFICES. TEMPERATURES WILL BE SEASONALLY MILD.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.

&&

NOAA/NWS/LAWRENCE/MORITZ
Hazardous weather outlook, Aug 22, 10:26 AM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1126 AM CDT MON AUG 22 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231630-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1126 AM CDT MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE
OUTLOOK AREA THROUGH THE LATE EVENING HOURS. SEVERE WEATHER IS
NOT EXPECTED FROM ANY OF THE THUNDERSTORMS...HOWEVER LOCALLY HEAVY
RAINFALL IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS EXISTS ACROSS THE OUTLOOK AREA THROUGH
THE END OF THE WEEK. THE RISK FOR SEVERE WEATHER DURING THESE
PERIODS REMAINS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

LAWRENCE

In the hours before

Local storm report, Aug 22, 1:37 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
237 PM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       ASHTON                  41.25N 98.79W
08/22/2005  0.85 INCH        SHERMAN            NE   PUBLIC

            0.85 INCHES REPORTED IN ASHTON

&&

MONTEFUSCO
Local storm report, Aug 22, 1:54 PM CST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
254 PM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HEAVY RAIN       RIVERTON                40.09N 98.76W
08/22/2005  1.91 INCH        FRANKLIN           NE   CO-OP OBSERVER

            1.91 INCHES OF RAIN MEASURED AT RIVERTON

&&

NOAA/NWS/MORITZ
Local storm report, Aug 22, 5:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
623 PM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HEAVY RAIN       6 ESE CLAY CENTER       40.49N 97.95W
08/22/2005  1.35 INCH        CLAY               NE   CO-OP OBSERVER

            1.35 INCHES OF RAIN FELL IN 45 MINUTES

&&

KB
Local storm report, Aug 22, 6:23 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
723 PM CDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       4 N HUNTER              39.29N 98.40W
08/22/2005  3.50 INCH        MITCHELL           KS   PUBLIC

            HEAVY RAIN STILL FALLING

&&

KB

The radar

The Grand Island radar (KUEX), 106 km away, was scanning. The volume nearest the first event began at 00:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Mitchell

When
August 22, 7:00 PM CST to 9:00 PM CST
Where
Mitchell County, South Portion
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.383, -98.200

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471946.